Antibiotic Rash Identification: Is it a True Allergy or Something Else?

A man's in a blue t-shirt has his back facing the camera as he stretches his hands around and scratches his back.
Summary
  • A rash that develops after taking amoxicillin can occur due to mild sensitivity to the antibiotic, an unrelated virus, or a true allergic reaction to penicillin (though this is rare).
  • Serious allergic reactions will occur shortly after starting amoxicillin treatment, and they frequently occur with other symptoms, like fever and itchy hives.
  • Non-allergic rashes don’t necessarily require you to stop taking amoxicillin, and they can be treated with over-the-counter medicines.
  • Always consult your doctor if you’re experiencing severe reactions after starting a new medication, especially if these include breathing difficulties.

According to the American College of Allergy, Asthma, & Immunology, a penicillin allergy is the most commonly reported drug allergy. However, research shows that less than 1% of the population has a true penicillin allergy.

Amoxicillin belongs to the class of penicillin-like antibiotics, and it works by stopping bacterial growth.

While it’s possible to have a serious allergic reaction to amoxicillin and other drugs in the penicillin family, a skin rash is not always an indication of something life-threatening.

In this article, we’ll show you how to tell the difference between a serious allergic reaction and a rash that can be treated at home.

What Types of Antibiotics Cause Rashes?

Many antibiotics can cause rashes, but amoxicillin is probably one of the more well-known drugs associated with this side effect.

One survey looked at the effects of different antibiotics on children. They surveyed around 6,000 hospital records and found that 7.3% of all children who used common oral antibiotics developed rashes.

The rashes these children developed were not linked to severe allergic reactions that required hospitalization.

Here are some of the antibiotics that caused rashes to occur in children:

  • Penicillin
  • Cefaclor
  • Sulfonamides
  • Cephalosporins
Why is it Important to Know if You’re Allergic to Antibiotics?

If you mistake a rash for a severe allergic reaction to an antibiotic, and you switch to a different antibiotic, this can contribute to antimicrobial resistance.

Overuse or misuse of antibiotics can prompt bacteria to evolve and make them more resistant to antibiotic treatments.

The World Health Organization (WHO) has cautioned against the misuse of antibiotics as it could result in, among other things, increased pneumonia and TB infections, longer hospital stays, and increased health costs.

What Are Some Other Side Effects of Antibiotics?

It’s important to only use antibiotics when you actually need them.

The CDC warns against using antibiotics to treat viruses, such as colds and flu, and they also mention that antibiotics don’t work for all bacterial infections. It’s often best to not use antibiotics if there are other options available.

Besides rashes, some other side effects of antibiotics include:

  • Dizziness
  • Nausea
  • Diarrhea
  • Yeast infections
  • Anaphylaxis (a severe, potentially life-threatening allergic reaction)
A woman in a white shirt and blue jeans sits on a couch clutching her stomach.

Why Am I Getting a Rash from Amoxicillin?

Antibiotics in the penicillin family have a high likelihood of causing rashes, but these rashes don’t necessarily require medical attention.

Taking pictures of your rash is a good idea as the rash could change over time, and this may give your doctor a better idea of what’s causing it.

Listed below are some reasons why you may be getting a rash from amoxicillin.

You have a penicillin allergy

A true penicillin allergy can be tricky to spot, but knowing how to recognize it can help you get the treatment you need. It may even save your life.

To spot a true allergic reaction, look out for the following:

  • A rash that occurs suddenly — within two hours or fewer. It may appear a few hours or days later, but this is rare
  • Breathing difficulties or shortness of breath
  • Very itchy hives (these red or flesh-colored raised areas on the skin are called wheals and can change shape or shift position)
  • Swallowing difficulties
  • Runny nose
  • Wheezing
  • Fever
  • Itchy or watery eyes

If you experience a severe allergic reaction or anaphylaxis and you cannot breathe properly after taking the medication, contact 911 immediately.

The rash is caused by the illness you are treating or a virus

The rash you are experiencing may have nothing to do with the antibiotics you’re taking. It could be a symptom of the illness you are treating, or it could be a virus that’s causing your rash.

Viruses responsible for the following conditions can also cause rashes to appear:

  • Chicken pox
  • COVID-19
  • Measles
  • Rubella

If you’re not sure what’s causing your rash, consult your doctor. They can help you identify the problem and get the correct treatment.

You have a mild sensitivity to amoxicillin

You may be experiencing a non-allergic amoxicillin rash. Many children may develop a rash when they take amoxicillin — most of the time, it isn’t serious.

Mild sensitivity to this antibiotic may cause one or more of the following symptoms:

  • Small, somewhat raised pink bumps across the chest, back, abdomen, face, arms, and legs.
  • The rash appears around the fifth or seventh day after taking amoxicillin.
  • The rash is not itchy and doesn’t change location.
  • The rash typically lasts three days, but it may take between one and six days to disappear.
  • The rash is not contagious.
  • The rash won’t occur the next time that amoxicillin is taken.
  • No other symptoms accompany the rash.

This kind of rash usually clears on its own or can be treated with over-the-counter medications.

What Are the Treatment Options for an Amoxicillin Rash?

There are different ways to treat an amoxicillin rash, but the treatment you require will depend on what’s causing your rash.

For example, if you have raised itchy wheals, you’ll need to stop using the medication as this may be an indication of a true allergic reaction to amoxicillin. However, somebody with mild sensitivity may be able to treat their rash and continue using the antibiotics.

Your doctor will be able to tell you which of the following treatments will work best for your rash:

  • Oral antihistamines
  • Topical steroids
  • Stopping the medication
  • Switching to a different antibiotic
An adult squeezes a dollop of medicated cream out of a white tube onto their pointer finger.

When Should I See a Doctor?

An amoxicillin rash could indicate a serious allergy, or it may be something that disappears on its own — whether you stop taking the antibiotics or not.

However, if you display any of the symptoms mentioned above that indicate a true allergic reaction, stop the treatment and contact your doctor immediately.

Emergency services should be alerted immediately if you experience breathing difficulties, since this may indicate anaphylaxis.

Where Can I Learn More About Allergic Reactions and Skin Rashes?

If you have an itchy rash that started shortly after taking amoxicillin, you may be allergic to this antibiotic. LifeMD can help. Make your first video appointment today, and speak to a board-certified doctor or nurse practitioner right from home (or wherever you are).

LifeMD makes it easy to stay on top of your health because talking to a doctor, filling your prescriptions, getting your labs done—and more—are all easy and cost-effective.
Come discover a healthcare solution built around you and your life.

Connect with a doctor now!

This article is intended for informational purposes only and should not be considered medical advice. Consult a healthcare professional or call a doctor in the case of a medical emergency.

Learn Why Over 600,000 People Have Trusted LifeMD

Become a member today and start experiencing why our patients love our level of medical care, service, and accessibility.